Anxiety on thyroxine

I increased my dose as directed by GP to 100mcg daily and after about 5-6 days I felt so anxious, heart banging and went to A&E they said prob caused by increased dose so go back to 75 and see GP. I have had very fast heart throughout this so I worry that as I go lower this may worsen.

The anxiety seems unnatural it comes and goes oddly with no reason, when it goes I feel fine then suddenly it's back.... please advise

14 Replies

oldestnewest
  • You could have cortisol levels which are not optimal.

    Personal anecdote : I had high cortisol show up on a couple of saliva tests. I also found it impossible to raise my dose of thyroid hormones high enough to get rid of all my hypo symptoms. When I tried raising dose I got tachycardia (fast heart rate).

    I have treated myself with supplements which are supposed to lower cortisol, and the one that has really helped me is Holy Basil, although for a few months I had to take a higher than recommended dose. Other people have success with other things, there is no consistency about what might help and treatment involves trial and error.

    Since taking the Holy Basil I have managed to increase my dose of T3 and several of my hypo symptoms have reduced, and my heart rate has been less of a problem.

    Please note that low cortisol and high cortisol have symptoms in common, and it isn't possible to guess whether cortisol is high or low based on symptoms alone. Testing is essential. Treating high cortisol with products which raise cortisol, or treating low cortisol with products that lower cortisol, would be disastrous.

    Blood tests for cortisol are rarely helpful, but they are the only ones that doctors do. Blood tests won't show levels of cortisol throughout the day, nor do they measure the cortisol which is actually available to the body to use. The best thing for measuring free (unbound) cortisol and checking the circadian rhythm of cortisol output is saliva testing.

  • How do I get a saliva testing please

  • The best test is the Genova Diagnostics test :

    gdx.net/uk/product/adrenal-...

    I say it's the best because it includes a measure of DHEA as well as cortisol. Other sources for the cortisol saliva test don't include measuring DHEA.

    Read the Description/Analytes/Requirements. Also look at each of the Additional Resources down the right hand side of the page.

    To find out about prices, discounts, how to order and how to get your test results, read this page :

    thyroiduk.org.uk/tuk/testin...

    Life used to be a lot easier - Genova dealt directly with patients like several other testing companies do, but the parent company in the US didn't like this so they stopped it. The system in the UK has been fudged by Thyroid UK and Genova so that we can still use it even though we don't have a doctor involved, but it does make ordering and getting test results more difficult than it should be.

    Once you have your results you could post them in a new post on the forum and ask for feedback.

  • Phew....thankyou. Should I get the docs printed off first then do blue horizon ones then this saliv one?

    I haven't posted any yet. Only on 25mg which doc says is very low dose and offered me counselling when I said my heart races

  • Which docs do you want to print off? Sorry, I don't understand what you mean.

    I would suggest doing blood tests for thyroid and nutrients first. Then start fixing any low nutrients and optimise your thyroid results. If you start to feel better then you should delay doing the saliva test, but if progress on improving how you feel is very slow or stops altogether then do the saliva test.

    If you have low nutrients or thyroid hormone levels then this will stress your body, and this could lead to high levels of cortisol. But you may find the high levels of cortisol fix themselves as your nutrients levels and thyroid hormone levels get closer to optimal. If you are lucky you may find you don't need to test your cortisol levels at all.

    But there are some people who have high cortisol whose levels don't drop, and they will get stuck feeling unwell. Another problem occurs for some people in that they don't produce enough cortisol, and they get stuck feeling unwell too. In those cases it is a good idea to investigate cortisol.

    So I'd delay ordering a saliva test until you have to - unless money isn't an issue, in which case I'd say go for it whenever you want. :)

  • May I ask which brand of levo you take ? Has it changed recently ?

    My chemist recently randomly changed my brand from actavis to teva. My first and most prominent symptom was anxiety.

    Just a thought

  • Thank you I take activis and wockhardit one is 50 and 1 is 25

    So 1 of each

    Kind Regards

  • Well that's my theory out of the window then ! 😀

    Hope you find a solution soon 👍

  • You may have a sensitivity to the make of levo you are taking. I've read if you take an anti-histamine tablet 1 hour before hormone if you don't have a reaction you should change to another make of levothyroxine. Sometimes it's the fillers/binders that can affect us in some products.

    Anxiety can be a clinical symptom of hypo too, just to confuse things more. Two links which I hope you find helpiful.

    hypothyroidmom.com/are-you-...

    drugs.com/answers/side-effe...

  • Highly likely its because

    Ferritin

    Folate

    B12

    Vit d3

    Are below the required halfway in their ranges and your body simply cannot utilise or convertthe t4 in levo into the t3 that every cell needs to function

    thus the levo is floting and becomes a toxin

  • Although my levels of all of the above is mid range and above this makes sense as t4 is at top end of range yet tsh is raised still at 6

    Thanks you

  • I am very sensitive to a change in dose. over the 7 years of taking thyroxin I would say that I have found it very hard on my mind. In retrospect I could have saved myself a lot of anx by increasing my dose by 10 mcg of even 5 mcg. That means having half or quarter of a 25 mcg. If I feel strange I stop the increase for a day or two. By doing this I avoid the terrible confusion that I have been through in the past, which, at times have lasted for 4 months at a time. Slowly slowly..

  • Some of us are very sensitive to dose changes. You can alternate doses - 100mcg one day and 75mcg the next day. So then dose is only on average a 12.5mcg increase rather than 25mcg.

    Also get your vitamin D, folate, B12 & ferritin levels checked. Very common to be low, they really need to be at top of range. Especially as you have Hashimoto's.

    Are you taking any supplements for low vitamins? Or any other medications?

    Are you on gluten free diet? Or have you tried it?

  • New here, but want to add my gratitude for finding this site and to validate that I, too, go through 5-6 weeks of VERY unpleasant symptoms each and every time I change my dose. And yes, some of them are anxiety, panic attacks, insomnia, etc. I now only change doses in very small increments which helps a little but I seem to be very sensitive to ANY change. And since I take steroids on and off for colitis, that also seems to put my thyroid levels into a tail spin.

    Just know it's normal for some of us and it WILL pass. Hang in there!

    Sue

You may also like...